Thiopental


Frequently used hypnotic, barbiturate anesthetic.
 
Incidence
1/23000 to 1/29000 administrations.
 
Deaths rarely reported.
 
Risk factors
Previous exposure (94%).
 
Female gender (gender ratio 3/1)
 
Clinical manifestations
General: anaphylactic shock
 
Respiratory: bronchospasm.
 
Cutaneous: flush, generalized erythema, angioedema, fixed drug eruption.
 
Possible delayed reactions.
 
Haematological: haemolytic anemia.
 
Diagnostic methods
Cutaneous testing
 
Prick-tests or intradermal tests. Dilution 1/1000 to 1/10 of 2.5% thiopental.

Detection of thiopentone-reactive IgE antibodies by the RAST method ; which specificity is confirmed by hapten inhibition studies.
 
Mechanisms
Immediate hypersensitivity: Usually IgE-mediated.

Allergenic determinants: pentyl and ethyl groups attached to position 5 on the pyrimidine ring nucleus and the secondary region of the ring, encompassing and including the attached hetero atom.

 
Possible involvement of non-specific histamine release.
 
Management
Avoidance.

References

  • Bremang J.A, Halasi S, "Fixed drug eruption associated with anaesthesia", Can.J.Anaesth., 1995 ; 42 (7): 628-30
  • Baldo B.A, Fisher M.M, "Diagnostic de l’allergie IgE dépendante aux curares, au thiopental et aux opiacés", Ann.Fr.Anesth.Reanim., 1993 ; 12 (2): 173-81
  • Baldo B.A, Fisher M.M, Harle D.G, "Allergy to thiopentone" Clin. Rev. Allergy, 1991 ; 9 (3-4): 295-308.
  • Baldo B.A, Harle D.G, "Drug allergenic determinants (pp 11-51)", In: Molecular approaches to the study of allergens. Monographs in allergy, Vol.28. BA Baldo ed. Karger, Basel, 1990.
  • Harle D.G, Baldo B.A, Smal M.A, Wajon P, Fisher M.M, "Detection of thiopentone reactive IgE antibodies following anaphylactoid reactions during anaesthesia", Clin. Allergy, 1986 ; 16: 493-8.

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.